Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Midland/Odessa, TX

July 23, 2003Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 23, 2003, 8:30 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 8:30 PM CDT (01:30 UTC)
Expired
Jul 23, 2003, 11:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 44 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1527 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1527 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 240134
FFWMAF
TXC135-240430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 1130 PM CDT

* AT 830 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING 4 MILES EAST OF PENWELL...LITTLE MOVEMENT IS         
  INDICATED.

* SOME LOCATIONS AFFECTED INCLUDE...
  PENWELL...AREAS ALONG FM 1601 NEAR INTERSTATE 20 AND SURROUNDING   
  RURAL AREAS NORTH OF PENWELL

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE
FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 3168 10275 3167 10233 3178 10232 3186 10275

$$
1 follow-up statement
000 
WGUS74 KMAF 240333
FFSMAF
TXC135-240430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT WED JUL 23 2003

...FLASH FLOOD WARNING CANCELLED FOR ECTOR COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAS ENDED 
ACROSS THE PENWELL AND THE WEST ODESSA AREAS. SOME MINOR FLOODING 
MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. 
THUS...THE FLASH FLOOD WARNING IS CANCELED.

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3168 10278 3168 10236 3179 10230 3183 10273

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:24 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 6:24 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT WED JUL 23 2003

WILL ISSUE AN UPDATE SHORTLY TO INCREASE POPS ACROSS THE LOWER TRANS
PECOS. RADAR SHOWS CONVECTION HAS INCREASED OVER THE LAST HOUR FROM
BAKERSFIELD TO SANDERSON. ISOLATED STORMS MAY PRODUCE DAMAGING WIND
GUSTS.

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Jul 23, 5:45 PM CDT, 2 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO WILL CONTINUE INTO THE EVENING. STRONG STORMS ACROSS
SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION MAY PRODUCE DAMAGING
DOWNBURST WINDS AND VERY HEAVY RAIN WITH LOCAL FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:43 PM CDTSevere Thunderstorm WarningMAFEctor32 min
Jul 23, 7:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Jul 23, 8:15 PM CDTSevere Thunderstorm WarningMAFEctor60 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.